Research Article: Hypokalemia-Induced Rhabdomyolysis From Budesonide Therapy in Crohn’s Disease

Date Published: August 29, 2019

Publisher: Wolters Kluwer

Author(s): Ramy Mansour, Pujyitha Mandiga, Derek Thigpin.

http://doi.org/10.14309/crj.0000000000000201

Abstract

We present a 71-year-old white man with active ileocolonic Crohn’s disease, recently started on budesonide therapy, who presented with extreme weakness and muscle aches. He was diagnosed with hypokalemia-induced rhabdomyolysis, 3 weeks after starting budesonide therapy. His symptoms and laboratory values improved with budesonide discontinuation and appropriate fluid and electrolyte replacement. This is only the second case of hypokalemia-induced rhabdomyolysis secondary to budesonide.

Partial Text

Budesonide has long been accepted as induction therapy for mild to moderate Crohn’s disease (CD).1 Although budesonide is considered highly efficacious because of its anti-inflammatory properties, it can be offsetting because of its serious side effects.2 We present only the second reported case of hypokalemia-induced rhabdomyolysis secondary to budesonide.

A 71-year-old white man presented with hypertension and ileocolonic stricturing CD since 1974. He had undergone 3 surgeries including ileocecectomy and 2 small bowel resections in 1975, 1986, and 2007. Current medications include 6-mercaptopurine, amlodipine, metoprolol, vitamin D, calcium, and a multivitamin. He was previously treated with sulfasalazine and oral mesalamine. He sparingly required oral steroids throughout his life. In October 2018, he presented for a 5-month history of worsening watery diarrhea and unintentional weight loss. Stool studies, including Clostridium difficile, were negative. Colonoscopy to the neoterminal ileum revealed a Rutgeerts score of i3. He was started on oral budesonide as a bridge to biologic therapy.

Hypokalemia-induced rhabdomyolysis due to laxative abuse, chronic diarrhea, renal tubular acidosis, and diuretics use is well reported.3,4 Hypokalemia is a known side effect of budesonide; however, there has only been 1 case report of hypokalemia-induced rhabdomyolysis from budesonide therapy.1,5,6 Rhabdomyolysis is a syndrome which is characterized by muscle necrosis with creatine phosphokinase 4 times more than the upper limit of normal.4

Author contributions: All authors wrote the manuscript. D. Thigpin is the article guarantor.

 

Source:

http://doi.org/10.14309/crj.0000000000000201

 

Leave a Reply

Your email address will not be published.